Illinois, 2013

Hail and Damaging Winds in Illinois, May 20, 2013

May 20, 2013 · NWS ILX · 26 events in 10 counties and zones

A vigorous upper-level disturbance interacting with a cold front triggered strong to severe thunderstorms west of the Mississippi River during the afternoon of May 20th. These storms tracked eastward into central Illinois during the evening, producing wind damage and locally heavy rainfall in excess of 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$495,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A vigorous upper-level disturbance interacting with a cold front triggered strong to severe thunderstorms west of the Mississippi River during the afternoon of May 20th. These storms tracked eastward into central Illinois during the evening, producing wind damage and locally heavy rainfall in excess of 2 inches. The most concentrated area of wind damage occurred across parts of Stark County, where numerous trees and power lines were blown down from the north side of Wyoming to Bradford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 20, 1:22 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, May 20, 1:22 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT MON MAY 20 2013

.DISCUSSION...
ISSUED 222 PM CDT MON MAY 20 2013

SEVERE WEATHER CHANCES CONTINUE TO BE THE MAIN FOCUS...WITH RAIN
CHANCES LINGERING THROUGH THURSDAY. A COOLING TREND WILL DEVELOP
MID WEEK WITH BELOW NORMAL TEMPS FOR LATE WEEK AND INTO THE
WEEKEND.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

THE ATMOSPHERE STARTED OUT THE AFTERNOON A BIT MORE STABLE THAN
MODEL GUIDANCE HAD INDICATED. MUCAPE VALUES ARE IN AROUND 500 J/KG
WITH SOME CONVECTIVE INHIBITION OF 150-200 J/KG. SFC DEWPOINTS AND TEMPS
ARE ON THE RISE AND INCREASING MID LEVEL JET WINDS TO THE
SOUTHWEST SHOULD STILL TO NOSE INTO CENTRAL ILLINOIS BY EVENING.
THE ONSET OF SEVERE STORMS MAY BE SLIGHTLY DELAYED DUE TO THE TIME
IT WILL TAKE FOR THE INGREDIENTS FOR STORMS TO DEVELOP. THE
EVOLUTION SHOULD BE FOR DISCREET SUPERCELLS FORMING IN MISSOURI
AND ADVANCING EAST ALONG THE AXIS OF INSTABILITY FROM SW TO NE.
THE DIRECTIONAL SHEAR IN THE PLAINS WILL EVOLVE TO MORE
UNIDIRECTIONAL SHEAR ACROSS CENTRAL IL. THAT WILL HELP THE
SUPERCELLS TO EVOLVE INTO MORE OF A LINEAR SETUP, WITH STRAIGHT-
LINE AND DOWNBURST WINDS MORE LIKELY. EMBEDDED SUPERCELLS WILL
STILL BE POSSIBLE DUE TO AMBIENT VORTICITY NEAR PRE-EXISTING
CONVECTIVE BOUNDARIES ALL OVER CENTRAL ILLINOIS.

THE EVENING HOURS LOOK TO BE OUR PRIMARY SEVERE WINDOW...WITH A
DOWNWARD TREND IN SEVERE AFTER MIDNIGHT AS THE STORMS HEAD INTO
OUR EASTERN COUNTIES. THE 4KM HRRR IS DEPICTING THE NW HALF OF OUR
AREA TO HAVE THE BEST CHANCES FOR STORMS...WITH LINEAR STORM
SEGMENTS DEVELOPING AFTER MIDNIGHT IN THE SOUTHEAST HALF...AND A
MORE ISOLATED SEVERE THREAT BUT STILL PRESENT.

THE SEVERE POTENTIAL ON TUESDAY WILL BE TIED TO THE ADVANCEMENT OF
A 500 MB SHORTWAVE AND RESULTANT SURFACE CYCLOGENESIS FROM THE
SOUTHERN PLAINS ACROSS CENTRAL IL. THE PRIMARY FORCING FOR STORMS
LOOKS TO HOLD OFF UNTIL TUESDAY EVENING...WHEN THE WAVE WILL MOVES
INTO WESTERN IL. STORMS ARE EXPECTED TO ERUPT ACROSS EASTERN MO
AND SW IL IN THE EVENING AND PROGRESS TO THE E-NE OVERNIGHT. WE
SEVERE POTENTIAL SHOULD BE HIGHER SOUTHEAST OF I-55...BASED ON THE
TRACK OF THE SURFACE LOW AND LOCATION OF THE 850 MB LLJ.

STORMS SHOULD BE PRIMARY EAST OF OUR AREA BY SUNRISE
WEDNESDAY...BUT ADDITIONAL SHOWERS AND A FEW STORMS WILL BE
POSSIBLE AS COLD AIR ADVANCES INTO IL. VARIOUS SHORTWAVES WILL BE
ROTATING ACROSS ILLINOIS AS THE UPPER TROUGH AXIS MOVES INTO
WESTERN IL.

LONG TERM...THURSDAY THROUGH MONDAY.

ON THURSDAY...THE SLOW MOVEMENT OF THE UPPER LEVEL AND SURFACE
LOWS FROM THE NORTHERN PLAINS ACROSS THE GREAT LAKES WILL CAUSE
SHOWERS TO LINGER ACROSS CENTRAL IL. THE AXIS OF THE ELEVATED COLD
POOL ALOFT WILL PASS ACROSS IL AROUND MID-DAY THURSDAY. LAPSE
RATES APPEAR FAVORABLE FOR SOME INSTABILITY SHOWERS TO DEVELOP IN
THE HEAT OF THE DAY...WITH A LITTLE HELP FROM CHANNELED VORTICITY
IN THE LEE SIDE OF THE UPPER TROUGH.

CLEARING SKIES THURSDAY NIGHT WILL ALLOW LOWS TO DIP INTO THE
UPPER 40S NORTH OF A LINE FROM RUSHVILLE TO LINCOLN TO CHAMPAIGN.
DESPITE SUNSHINE ON FRIDAY...HIGH TEMPS WILL STRUGGLE TO REACH
AROUND 70 IN MOST OF THE AREA.

THE 00Z/20 ECMWF HAD A WET HOLIDAY WEEKEND FORECAST...WITH A DRY
FORECAST FROM THE 00Z/GFS. THEY APPEAR TO HAVE FLIP-FLOPPED THE
FORECAST WITH THE 12Z VERSIONS. THE 12Z GFS NOW SHOWING RAIN
CHANCES LATE SATURDAY THROUGH MEMORIAL DAY. THE ECMWF STILL HAS
SOME RAIN LATE FRI NIGHT INTO SATURDAY...BUT DRY CONDITIONS FOR
SUNDAY AND MEMORIAL DAY. THE ALLBLEND HAS BASICALLY KEPT SOME
MENTION OF RAIN DUE TO THE PRESENT SIGNAL FROM AT LEAST ONE MODEL
EACH DAY OF THE WEEKEND. THE MAIN THEME REMAINS THAT A WAVE OF
ENERGY IS FORECAST TO EXIT THE PLAINS EARLY IN THE WEEKEND BUT
WHERE THE FRONT STALLS OUT FOR LINGERING RAIN REMAINS TO BE SEEN.

SHIMON
&&

.AVIATION...
ISSUED 1246 PM CDT MON MAY 20 2013

CLUSTER OF THUNDERSTORMS CURRENTLY CROSSING THE MISSISSIPPI RIVER
JUST SOUTH OF QUINCY WILL TRACK E/NE INTO THE AREA EARLY THIS
AFTERNOON. AIRMASS IS BEGINNING TO DESTABILIZE IN ADVANCE OF THIS
CONVECTION...SO CONFIDENCE IS GROWING THAT IT WILL HOLD TOGETHER
AND ARRIVE AT KSPI BETWEEN 19Z AND 21Z. ITS EVOLUTION BEYOND THAT
STILL REMAINS IN QUESTION...SO WILL ONLY CARRY VCTS AFTER 21Z AT
THE REMAINING TERMINALS. OUTSIDE OF ANY CONVECTION THAT DEVELOPS
THIS AFTERNOON...STRONG SOUTHERLY WINDS WILL GUST TO BETWEEN 25
AND 30KT. MODELS DISAGREE ABOUT THE TIMING/PLACEMENT OF ADDITIONAL
CONVECTION LATER TODAY AND TONIGHT...HOWEVER THE HRRR CONTINUES TO
FOCUS THE MOST WIDESPREAD STORMS DURING THE EVENING INTO THE
OVERNIGHT HOURS. WILL THEREFORE KEEP TEMPO GROUPS FOR THUNDER
BETWEEN 02Z AND 06Z AT KPIA AND BETWEEN 04Z AND 08Z FURTHER EAST
AT KCMI. AFTER THAT...MID-LEVEL DRYING IN THE WAKE OF THE
OVERNIGHT CONVECTION WILL LEAD TO A DRY TUESDAY MORNING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 20, 3:10 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CDT MON MAY 20 2013

ILZ036-040-041-047-049-050-211100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
410 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS CURRENTLY DEVELOPING ACROSS MISSOURI WILL MOVE
NORTHEASTWARD INTO THE AREA THIS EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ONCE AGAIN ON TUESDAY AND TUESDAY NIGHT. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY SEVERE WEATHER THREATS.

ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN FOR SATURDAY THROUGH SUNDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM AROUND HAVANA
DOWNSTREAM...MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PARTICULARLY BETWEEN
8 PM AND 2 AM.

ILZ027>031-037-038-042-043-048-051>053-211100-
CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-PEORIA-
SANGAMON-STARK-TAZEWELL-WOODFORD-
410 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS CURRENTLY DEVELOPING ACROSS MISSOURI WILL MOVE
NORTHEASTWARD INTO THE AREA THIS EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ONCE AGAIN ON TUESDAY AND TUESDAY NIGHT. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY SEVERE WEATHER THREATS.

ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN FOR SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PARTICULARLY BETWEEN
6 PM AND 2 AM.

ILZ044>046-054>057-061>063-066>068-071>073-211100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
410 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS CURRENTLY DEVELOPING ACROSS MISSOURI WILL MOVE
INTO WEST-CENTRAL ILLINOIS THIS EVENING...THEN WILL SPREAD
FURTHER EAST ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS TONIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ONCE AGAIN ON TUESDAY AND TUESDAY NIGHT. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY SEVERE WEATHER THREATS.

ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PARTICULARLY BETWEEN
10 PM AND 4 AM.

BARNES

In the hours before

Special weather statement, May 20, 6:17 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
717 PM CDT MON MAY 20 2013

ILZ029-031-036-037-041-042-210115-
FULTON-LOGAN-MASON-PEORIA-TAZEWELL-WOODFORD-
717 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FULTON...EASTERN MASON...
NORTHWESTERN LOGAN...SOUTHEASTERN PEORIA...TAZEWELL AND WESTERN
WOODFORD COUNTIES UNTIL 815 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF ST.
DAVID TO EASTON...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  GLASFORD...
  MANITO...
  HANNA CITY...
  SAN JOSE...
  BELLEVUE...
  BARTONVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...BANNER...GOOFY RIDGE...TOPEKA...
POPLAR CITY...FOREST CITY AND UNION.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4092 8947 4092 8940 4048 8929 4032 8957
      4032 8960 4030 8960 4013 8990 4014 8993
      4013 8994 4051 9003 4097 8947 4097 8945
TIME...MOT...LOC 0017Z 222DEG 37KT 4053 8989 4022 8983

HJS
Special weather statement, May 20, 6:33 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT MON MAY 20 2013

ILZ027-210115-
KNOX-
733 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 815 PM
CDT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALESBURG...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  WATAGA...
  RIO...
  ONEIDA...
  ALTONA...

OTHER LOCATIONS AFFECTED INCLUDE...GALESBURG AIRPORT...EAST GALESBURG
AND HENDERSON.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4115 8999 4104 8999 4085 9035 4092 9045
      4107 9045 4116 9038
TIME...MOT...LOC 0033Z 216DEG 32KT 4097 9039

HJS

The radar

The Lincoln radar (KILX), 59 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
May 20, 6:39 PM CST to 6:44 PM CST
Where
Tazewell County, Creve Coeur
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Mesonet
Coordinates
40.650, -89.580

A tree was blown onto a fence.

Thunderstorm Wind, Woodford

When
May 20, 6:45 PM CST to 6:50 PM CST
Where
Woodford County, Roanoke
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.800, -89.200

A few small trees were blown down in Roanoke.

Thunderstorm Wind, Peoria

When
May 20, 6:50 PM CST to 6:55 PM CST
Where
Peoria County, 1.25 mi ESE of Sherwood Forest
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
40.740, -89.610

An 18-inch diameter tree was blown down onto a house. In addition, several 8-inch diameter tree branches were broken off and landed on a roof.

Thunderstorm Wind, Stark

When
May 20, 7:35 PM CST to 7:40 PM CST
Where
Stark County, Toulon
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.100, -89.870

Several trees and power lines were blown down in Toulon.

Thunderstorm Wind, Cass

When
May 20, 7:35 PM CST to 7:40 PM CST
Where
Cass County, Arenzville
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
Emergency Manager
Coordinates
39.870, -90.370

Power lines were blown down in Arenzville.

Thunderstorm Wind, Cass

When
May 20, 7:38 PM CST to 7:43 PM CST
Where
Cass County, Beardstown
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.020, -90.430

A power pole was blown down in Beardstown.

Thunderstorm Wind, Cass

When
May 20, 7:38 PM CST to 7:43 PM CST
Where
Cass County, 2.65 mi E of Bluff Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.980, -90.300

Several tree branches were blown down 5 miles northwest of Virginia.

Thunderstorm Wind, Cass

When
May 20, 7:40 PM CST to 7:45 PM CST
Where
Cass County, Virginia
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
39.950, -90.220

A power pole was blown down in Virginia.

Hail, Stark

When
May 20, 7:45 PM CST to 7:46 PM CST
Where
Stark County, 1.71 mi WNW of Wyoming
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.080, -89.800

Thunderstorm Wind, Stark

When
May 20, 7:45 PM CST to 7:55 PM CST
Where
Stark County, Wyoming to Bradford
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.070, -89.770

Widespread wind damage occurred from the north side of Wyoming northeastward to Bradford. Numerous trees, tree branches, and power lines were blown down along this path. In addition, minor damage to a few sheds and outbuildings was reported.

Thunderstorm Wind, Fulton

When
May 20, 8:05 PM CST to 8:10 PM CST
Where
Fulton County, Canton
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.570, -90.030

A 12-inch diameter tree was blown down in Canton.

Thunderstorm Wind, Fulton

When
May 20, 8:10 PM CST to 8:15 PM CST
Where
Fulton County, Farmington
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.700, -90.000

Several large trees were uprooted and a few power lines were knocked down.

Thunderstorm Wind, Stark

When
May 20, 8:15 PM CST to 8:20 PM CST
Where
Stark County, Toulon
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.100, -89.870

A grain bin was blown down in Toulon.

Thunderstorm Wind, Peoria

When
May 20, 8:20 PM CST to 8:25 PM CST
Where
Peoria County, 3.48 mi N of Elmwood
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.830, -89.965

Several large tree limbs were blown onto power lines at Illinois Route 78 and Schissler Road.

Thunderstorm Wind, Peoria

When
May 20, 8:22 PM CST to 8:27 PM CST
Where
Peoria County, 1 mi E of Laura
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.920, -89.811

Two large trees were blown down.

Thunderstorm Wind, Peoria

When
May 20, 8:25 PM CST to 8:30 PM CST
Where
Peoria County, 4.43 mi NNW of Brimfield
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.890, -89.910

A large tree limb was blown down onto power lines northwest of Brimfield. Strong winds also damaged a garage door.

Thunderstorm Wind, Peoria

When
May 20, 8:25 PM CST to 8:30 PM CST
Where
Peoria County, 3.13 mi E of Elmore
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.950, -89.920

Two large trees were blown down across Illinois Route 78 north of Laura.

Thunderstorm Wind, Peoria

When
May 20, 8:25 PM CST to 8:30 PM CST
Where
Peoria County, 1.25 mi ESE of Oak Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.770, -89.850

A large tree was blown down across Route 8 at Texas Road.

Thunderstorm Wind, Peoria

When
May 20, 8:25 PM CST to 8:30 PM CST
Where
Peoria County, 0.69 mi N of Brimfield
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.840, -89.880

The top half of a large tree was blown down onto power lines.

Thunderstorm Wind, Stark

When
May 20, 8:35 PM CST to 8:40 PM CST
Where
Stark County, Bradford
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
41.180, -89.670

A shed was blown over in Bradford.

Thunderstorm Wind, Stark

When
May 20, 8:40 PM CST to 8:45 PM CST
Where
Stark County, 0.52 mi E of Bradford
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.180, -89.660

A grain bin was blown down.

Thunderstorm Wind, Moultrie

When
May 20, 10:22 PM CST to 10:27 PM CST
Where
Moultrie County, 2.62 mi SE of Sullivan
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
39.570, -88.590

A roof was torn off a house and siding and shingle damage occurred to another house.

Thunderstorm Wind, Shelby

When
May 20, 10:25 PM CST to 10:30 PM CST
Where
Shelby County, 2.24 mi ENE of Windsor
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.440, -88.560

Four power poles and a 14-inch diameter tree were snapped off. In addition, grain bins were destroyed and a machine shed had its roof torn off.

Thunderstorm Wind, Moultrie

When
May 20, 10:25 PM CST to 10:30 PM CST
Where
Moultrie County, Sullivan
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
39.600, -88.620

Farm equipment and a truck were blown over in Sullivan. Several trees and power lines were knocked down as well.

Thunderstorm Wind, Coles

When
May 20, 10:40 PM CST to 10:45 PM CST
Where
Coles County, Mattoon
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
39.480, -88.370

Numerous trees, tree branches, and power poles were blown down throughout Mattoon.

Thunderstorm Wind, Cumberland

When
May 20, 11:01 PM CST to 11:06 PM CST
Where
Cumberland County, 3 mi S of Greenup
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.207, -88.170

A large walnut tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451252, 451263, 451253, 451258, 451265, 451255, 451256, 451254, 451251, 451262, 451266, 451260, 451264, 451267, 451259, 451277, 451278, 451279, 451280, 451269, 451276, 451273, 451270, 451272, 451274, 451281.